Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 193, NWS Des Moines, IA

June 21, 2017Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2017, 10:12 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 10:12 PM CDT (03:12 UTC)
Expired
Jun 21, 2017, 10:42 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 174 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WUUS53 KDMX 220312
SVRDMX
IAC063-147-220400-
/O.NEW.KDMX.SV.W.0193.170622T0312Z-170622T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1012 PM CDT WED JUN 21 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Emmet County in northwestern Iowa...
  Palo Alto County in northwestern Iowa...

* Until 1100 PM CDT.

* At 1012 PM CDT, a severe thunderstorm was located near Lost Island
  Lake, or 7 miles west of Emmetsburg, moving east at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Emmetsburg, Five Island Lake, Silver Lake, Rush Lake, Lost Island
  Lake, Ruthven, Ayrshire, Cylinder, Curlew, Rodman, Kearney State
  Park, Lost Island Lake State Park and Emmetsburg Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4330 9444 4299 9444 4294 9491 4319 9491
TIME...MOT...LOC 0312Z 251DEG 41KT 4312 9482 

HAIL...1.00IN
WIND...<50MPH
 
$$

Donavon
2 follow-up statements
498 
WWUS53 KDMX 220329
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1029 PM CDT WED JUN 21 2017

IAC063-147-220400-
/O.CON.KDMX.SV.W.0193.000000T0000Z-170622T0400Z/
Emmet IA-Palo Alto IA-
1029 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN EMMET AND NORTHEASTERN PALO ALTO COUNTIES...

At 1028 PM CDT, a severe thunderstorm was located over Five Island
Lake, or near Emmetsburg, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Emmetsburg, Five Island Lake, Graettinger, Cylinder, Kearney State
Park and Emmetsburg Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4330 9444 4308 9444 4307 9476 4322 9480
TIME...MOT...LOC 0328Z 248DEG 35KT 4318 9463 

HAIL...1.00IN
WIND...<50MPH
 
$$

Donavon
089 
WWUS53 KDMX 220342
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1042 PM CDT WED JUN 21 2017

IAC063-147-220350-
/O.CAN.KDMX.SV.W.0193.000000T0000Z-170622T0400Z/
Emmet IA-Palo Alto IA-
1042 PM CDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET AND
NORTHEASTERN PALO ALTO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4330 9444 4308 9444 4307 9476 4322 9480
TIME...MOT...LOC 0337Z 251DEG 41KT 4323 9444 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:46 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 21, 6:46 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
646 PM CDT Wed Jun 21 2017

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Thursday/
Issued at 318 PM CDT Wed Jun 21 2017

Strong warm advection and moisture transport will persist this
evening into tonight with the main areas lifting northeast of
Iowa during the night. Scattered convection is expected across
northern Iowa late this afternoon and evening as this area lifts
north. Given the increasing CAPE and decent wind profiles, severe
storms will remain possible this evening. The low level jet axis
will persist across Iowa during the overnight with isolated to
scattered convection persisting near the axis as it veers into the
early morning. Strong to severe wind gusts will remain possible
with any of the stronger storms given the potential transport of
some of the LLJ momentum to the surface. Temperatures will be
warm overnight with modest surface winds and the warm sector over
much of the state.

Some left over convection is expected into Thursday across the far
north and east but should be on the wane as the LLJ decreases.
Focus will then turn to the approaching shortwave and convection
by Thursday afternoon into the evening. Moisture transport and
convergence will be focused into the area near or just north of
the Iowa/Minnesota border by early afternoon. Strong instability
will be in place south of a boundary which should be located in
near the northern Iowa border. Convection is expected to expand by
afternoon near the border and move to the east southeast into the
evening. Severe wind and hail will be possible with this
convection given the strong bulk shear values and an isolated
tornado or two near the boundary with localized backed winds.

.LONG TERM.../Thursday night through Wednesday/
Issued at 318 PM CDT Wed Jun 21 2017

Front will push through the state on Thursday night with
convection sliding southeast across central Iowa. The severe
potential will remain with winds and hail continuing to be the
primary threat. Otherwise, a much cooler and stable airmass will
overspread the state by Friday morning and remain in place for
much of the weekend. The threat of showers on Saturday is looking
less likely as models continue to evolve toward little
precipitation during the day. A few showers will remain possible
as a weak wave passes near the state, but most locations can
expect little if any rainfall. There will also be the threat for
isolated shra/tsra on Sunday afternoon as well with cool
temperatures aloft as upper system passes northeast of the state,
however these should dissipate quickly with loss of daytime
heating. However, much of the weekend will be dry with cool
temperatures.

Early next week will see warm advection returning by Monday and
persisting into the middle of the week. Moisture will eventually
work back into the region along with instability with the next
threat of storms arriving late Tuesday into Wednesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 643 PM CDT Wed Jun 21 2017

VFR conditions are likely to prevail throughout much of the TAF
period. Some lingering visibility restrictions anticipated at ALO
through around 02z at the latest from a diminishing thunderstorm.
Additional thunderstorms are possible overnight tonight and again
tomorrow afternoon, but low confidence in the coverage and
duration and thus left out mention of any thunder for OTM, DSM and
FOD and have mention of VCTS for ALO and MCW overnight as
convection may redevelop in this location.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...Podrazik
Hazardous weather outlook, Jun 21, 4:26 AM CDT, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
426 AM CDT Wed Jun 21 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
426 AM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Today and tonight

There will be thunderstorm chances area wide into tonight with a
slight risk of severe weather over central and northern Iowa,
mainly late this afternoon and this evening. The primary threats
will be large hail and damaging wind, but an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will again be possible area wide Thursday,
especially from late in the afternoon into the night. There will
again be a slight risk of severe weather with large hail and
damaging wind the primary threats. An isolated tornado may occur
as well however along with locally heavy rains.

Isolated thunderstorms are also in the forecast Sunday afternoon
and Tuesday, but severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times through Thursday Night,
especially during the late afternoon and evening hours.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:57 AM CDTSpecial Weather StatementDMXHancock, Kossuth, Winnebago, Worth63 min
Jun 22, 6:52 AM CDTSpecial Weather StatementDMXHumboldt53 min
Jun 22, 7:28 AM CDTSpecial Weather StatementDMXHumboldt, Wright62 min
Jun 22, 9:14 AM CDTSpecial Weather StatementDMXEmmet, Kossuth, Winnebago61 min
Jun 22, 9:50 AM CDTSpecial Weather StatementDMXWinnebago, Worth40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.